Updated information on COVID-19 and Flu: Restricted visitation is now in effect
Mayo Clinic Health Library

Question

Blood pressure medications: Can they raise my triglycerides?

Can some blood pressure medications cause an increase in triglycerides?

Updated: 04-18-2020

Answer

Answer Section

Yes, some blood pressure medications can affect triglyceride and cholesterol levels.

Hydrochlorothiazide (Microzide) is commonly prescribed for high blood pressure. It's from a class of medications called diuretics, more commonly known as water pills. High doses — 50 milligrams or more — of some diuretics, including hydrochlorothiazide, can temporarily increase your low-density lipoprotein (LDL) cholesterol — the "bad" cholesterol — and triglycerides.

The mild effects these drugs have on cholesterol and triglycerides don't outweigh the benefits from lowering blood pressure. Smaller doses usually don't cause a rise in cholesterol and triglycerides.

Older beta blockers, such as propranolol (Inderal, Innopran XL), atenolol (Tenormin) and metoprolol (Kapspargo Sprinkle, Lopressor, Toprol-XL), can slightly increase triglycerides and decrease high-density lipoprotein (HDL) cholesterol, the "good" cholesterol. This side effect may be more likely in people who smoke.

Newer beta blockers, such as carvedilol (Coreg) and nebivolol (Bystolic), are less likely to affect your cholesterol levels.

If you're worried about increasing triglyceride levels, talk to your doctor about making changes to your diet and exercise routine. Don't stop taking any prescribed medications without first talking to your doctor.